A Caltech Library Service

Expectations of hook products on large partitions and the chi-square distribution

Adler, Mark and Borodin, Alexei and van Moerbeke, Pierre (2007) Expectations of hook products on large partitions and the chi-square distribution. Forum Mathematicum, 19 (1). pp. 159-186. ISSN 0933-7741. doi:10.1515/FORUM.2007.008.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


Given uniform probability on words of length M = Np + k, from an alphabet of size p, consider the probability that a word (i) contains a subsequence of letters p, p − 1, …, 1 in that order and (ii) that the maximal length of the disjoint union of p − 1 increasing subsequences of the word is ⩽ M − N. A generating function for this probability has the form of an integral over the Grassmannian of p-planes in ℂ^n. The present paper shows that the asymptotics of this probability, when N → ∞, is related to the kth moment of the χ^2-distribution of parameter 2p^2. This is related to the behavior of the integral over the Grassmannian Gr(p, ℂ^n) of p-planes in ℂ^n, when the dimension of the ambient space ℂ^n becomes very large. A dierent scaling limit for the Poissonized probability is related to a new matrix integral, itself a solution of the Painlevé IV equation. This is part of a more general set-up related to the Painlevé V equation.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2007 de Gruyter. Received: 2006-01-03; Published Online: 2007-02-21; Published in Print: 2007-01-29. The support of a National Science Foundation grant a DMS-01-00782 is gratefully acknowledged. The support of a National Science Foundation grant a DMS-01-00782, a Nato, a FNRS and a Francqui Foundation grant is gratefully acknowledged. This work was done while PvM was a member of the Clay Mathematics Institute, One Bow Street, Cambridge, MA 02138, USA. MA and PvM would like to thank Persi Diaconis for interesting conversations regarding section 4.
Funding AgencyGrant Number
North Atlantic Treaty Organization (NATO)UNSPECIFIED
Fonds de la Recherche Scientifique (FNRS)UNSPECIFIED
Francqui FoundationUNSPECIFIED
Issue or Number:1
Classification Code:2000 Mathematics Subject Classification: 60C55, 60F05, 05A05, 05A15, 34M55
Record Number:CaltechAUTHORS:20180808-094303177
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:88650
Deposited By: Tony Diaz
Deposited On:08 Aug 2018 17:24
Last Modified:16 Nov 2021 00:28

Repository Staff Only: item control page